Alert archive / Arizona / Flash Flood Warnings in 2007
Flash Flood Warning 38, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 21, 2007, 7:43 PM MST for Gila County, Pinal County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2007, 7:43 PM MST (02:43 UTC)
- Expired
- Jul 21, 2007, 9:45 PM MST
- In force
- 2 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
Counties Gila County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 67 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 9:08 PM MST | FLASH FLOOD | 4 E Superior, AZ | ROCK SLIDES ASSOCIATED WITH FLASH FLOODING ON U.S. 60 BETWEEN QUEEN CREEK TUNNEL AND DEVILS CANYON. REPORTS RECEIVED AT GLOBE S.O. FROM 803 PM TO 908 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 85 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 269 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 2045 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPSR 220251
FFWPSR
AZC007-021-220545-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
743 PM MST SAT JUL 21 2007
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWEST GILA COUNTY IN EAST CENTRAL ARIZONA...
NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...THIS
INCLUDES THE CITY OF SUPERIOR...AND THE AREA NEAR ROOSEVELT LAKE
* UNTIL 1045 PM MST
* AT 743 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT HEAVY RAIN WAS FALLING ALONG A LINE EXTENDING FROM THE EAST
END OF ROOSEVELT LAKE TO 10 MILES SOUTH OF SUPERIOR. RADAR
INDICATES THAT RAINFALL AMOUNTS OF 1 TO 2 INCHES HAD OCCURRED IN
THIS AREA DURING THE PAST HOUR...WITH IN EXCESS OF 2 INCHES OF
RAIN NEAR ROOSEVELT LAKE AND JUST NORTHEAST OF SUPERIOR.
ADDITIONAL HEAVY RAIN IS LIKELY DURING THE NEXT 1 TO 2 HOURS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO
RECOGNIZE THE DANGERS OF FLOODING.
LAT...LON 3377 11083 3377 11105 3364 11107 3352 11107
3344 11111 3305 11126 3306 11095 3360 11085
$$
DG1 follow-up statement
000
WGUS75 KPSR 220437
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
918 PM MST SAT JUL 21 2007
AZC007-021-220545-
GILA AZ-PINAL AZ-
935 PM MST SAT JUL 21 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST FOR
NORTH CENTRAL PINAL AND SOUTH-CENTRAL GILA COUNTIES...
AS OF 935 PM...THE HEAVY RAIN WHICH PROMPTED ISSUANCE OF THE FLASH
FLOOD WARNING FOR THE AREA EXTENDING FROM ROOSEVELT LAKE SOUTH TO
THE CITY OF SUPERIOR HAS ENDED. SIGNIFICANT RUNOFF IS LIKELY
OCCURRING THROUGH WASHES AND SMALL STREAMS...AND FLOODING IS HIGHLY
LIKELY AT LOW WATER CROSSINGS ON ROADWAYS NEAR ROOSEVELT LAKE AND
SUPERIOR.
BETWEEN 7 AND 830 PM...RADAR ESTIMATED THAT BETWEEN 2 AND 3 INCHES
OF RAIN FELL OVER AND NEAR THE EAST END OF ROOSEVELT LAKE...AS WELL
AS JUST NORTHEAST OF SUPERIOR. A COOPERATIVE OBSERVER NEAR ROOSEVELT
DAM REPORTED 1.58 INCHES OF RAIN BETWEEN 750 PM AND 835 PM. ROCK
SLIDES HAVE OCCURRED ON HIGHWAY 60 JUST EAST OF SUPERIOR.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE. THE DEPTH AND SPEED OF FLOW IS
EXTREMELY DIFFICULT TO JUDGE AT NIGHT. TURN AROUND...DONT DROWN.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PHOENIX.
LOCALLY HEAVY RAINFALL WAS OCCURRING OVER NORTH-CENTRAL PINAL COUNTY
AND SOUTHEAST MARICOPA COUNTY...WHERE AN URBAN AND SMALL STREAM
FLOOD ADVISORY HAS BEEN POSTED. PLEASE REFER TO THE LATEST
ADVISORIES AND STATEMENTS ISSUED BY WFO PHOENIX FOR UPDATES
CONCERNING THIS EVENINGS WEATHER.
LAT...LON 3377 11083 3377 11105 3364 11107 3352 11107
3344 11111 3305 11126 3306 11095 3360 11085
$$
DGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 7:30 PM MST, 13 minutes earlier.
Area forecast discussion, Jul 21, 7:30 PM MST, 13 minutes before
AZZ020>028-CAZ030>033-220600- AREA FORECAST DISCUSSION...UPDATED AVIATON DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 730 PM MST SAT JUL 21 2007 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE WEST FROM SOUTH-CENTRAL THIS EVENING INTO SOUTHWEST ARIZONA THROUGH THE LATE NIGHT...AS WESTWARD MOVING LOW PRESSURE SYSTEMS INTERACT WITH VERY MOIST AND UNSTABLE AIR OVER OUR AREA. A CONTINUED FLOW OF VERY MOIST AND UNSTABLE AIR FROM THE EAST OR SOUTHEAST ALONG WITH EMBEDDED LOW PRESSURE SYSTEMS MEANS A CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING AT ANY TIME...BUT MAINLY DURING THE AFTERNOONS AND NIGHTS THROUGH THE MIDDLE OF THIS COMING WEEK. SOME STORMS WILL PRODUCE LOCALLY HEAVY RAIN WITH FLOODING OF LOW SPOTS. TEMPERATURES ARE FORECAST TO CONTINUE BELOW AVERAGE FOR LATE JULY THROUGH THIS COMING WEEK. && .SHORT TERM... TONIGHT THROUGH TUESDAY... SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAIN AND HAIL WERE DEVELOPING AND SPREADING SOUTHWEST AND WEST ACROSS SOUTHERN GILA COUNTY AT MID AFTERNOON TODAY. AND...THERE WAS SOME CLOUDINESS MOVING WEST OVER SOUTHEAST CALIFORNIA...OTHERWISE SKIES WERE MOSTLY SUNNY TODAY. TEMPERATURES WERE GENERALLY CLOSE TO THE SAME TO A FEW DEGREES LOWER AT MID AFTERNOON TODAY COMPARED WITH THE SAME TIME YESTERDAY. DEW POINT TEMPERATURES WERE GENERALLY 1 TO 5 DEGREES LOWER ALONG THE LOWER COLORADO RIVER VALLEY AND IMPERIAL VALLY AND 1 TO 10 DEGREES HIGHER OVER THE REMAINDER OF THE AREA. GULF OF CALIFORNIA AIR CONTINUED TO FLOW INTO THE AREA FROM THE SOUTH AT 10 TO 20 MPH ALONG THE LOWER COLORADO RIVER VALLEY INCLUDING YUMA AND IN SOUTHEAST CALIFORNIA...AND FROM THE SOUTHWEST AND WEST 15 TO 25 MPH IN SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA. WITH A MUCH MORE MOIST AND UNSTABLE AIRMASS OVER SOUTH-CENTRAL ARIZONA...SHOWERS AND THUNDERSTORMS THAT WERE DEVELOPING OVER THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA THIS AFTERNOON ARE EXPECTED TO SPREAD WEST INTO THE SOUTH-CENTRAL ARIZONA DESERT AREAS INCLUDING THE GREATER PHOENIX AREA THROUGH THIS EVENING...AND ACROSS SOUTHWEST ARIZONA THOUGH THE LATE NIGHT HOURS AND POSSIBLY TO SOUTHEAST CALIFORNIA BY SUNDAY MORNING. SOME STORMS WILL PRODUCE LOCALLY HEAVY RAIN WITH SOME URBAN AND SMALL STREAM FLOOD ADVISORIES REQUIRED. RADAR SHOWED THAT HAIL WAS LIKELY OCCURRING IN PORTIONS OF SOUTHERN GILA COUNTY AT MID AFTERNOON...AND HAIL IS LIKELY TO CONTINUE TO BE A POSSIBILITY MAINLY IN SOUTHERN GILA COUNTY DURING THE AFTERNOON AND EVENING HOURS. A CONTINUED FLOW OF VERY MOIST AND UNSTABLE AIR FROM THE SOUTHEAST ALONG WITH EMBEDDED LOW PRESSURE SYSTEMS MEANS A CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING AT ANY TIME THROUGH THE MIDDLE OF THIS COMING WEEK...MAINLY DURING THE AFTERNOONS INTO THE EVENINGS IN THE HIGHER TERRAIN...AND MAINLY DURING THE EVENINGS AND NIGHTTIME HOURS IN THE DESERT AREAS. AGAIN...SOME STORMS WILL PRODUCE LOCALLY HEAVY RAIN WITH SOME URBAN AND SMALL STREAM FLOOD ADVISORIES REQUIRED. TEMPERATURES ARE FORECAST TO CONTINUE BELOW AVERAGE FOR LATE JULY THROUGH THIS COMING WEEK. && .LONG TERM... TUESDAY NIGHT THROUGH SATURDAY... PREVIOUS DISCUSSION... NOT MUCH TO HANG YOUR HAT ON IN THE EXTENDED AS FAR AS WHICH DAYS WILL BE ACTIVE AND WHICH WILL NOT. THEREFORE...HAVE BROAD-BRUSHED POPS THROUGH THE EXTENDED...THOUGH POPS ARE ABOVE CLIMO DUE TO EXPECTED RELATIVELY ACTIVE PERIOD OVERALL. ONE THING I DO SEE THOUGH IS THE INCREASED MOISTURE LEVELS ACROSS THE CWA THROUGH THE EXTENDED. OPERATIONAL GFS AND ENSEMBLES KEEP PWAT NEAR 2 INCHES THROUGH THE PERIOD. WITH LEVELS THAT HIGH...WE COULD SEE SOME FLOODING PROBLEMS NEXT WEEK ON THE ACTIVE DAYS. OTHERWISE TEMPERATURES WILL BE AT OR BELOW NORMAL THROUGH THE PERIOD. && .AVIATION... JULY 22 0230 UTC (JULY 21 1930 MST) STORM ACTIVITY FROM SOUTHERN YAVAPAI COUNTY HAS SENT OUTFLOWS SOUTHWARD INTO THE PHOENIX AREA. NEW STORMS HAVE BEGUN TO DEVELOP IN FAR NORTHERN PORTIONS OF THE PHOENIX AREA AND THIS TREND IS ANTICIPATED TO CONTINUE...ESPECIALLY IN LIGHT OF THE ARC OF STORMS MOVING WESTWARD ACROSS PINAL COUNTY TOWARD EASTERN PORTIONS OF THE PHOENIX METRO AREA. THUS...AMMEDED KPHX AND KIWA TAFS TO REFLECT THUNDERSTORMS AFFECTING THOSE AIRFIELDS. SEVERE WIND POTENTIAL IS LESS TODAY BUT DOWNBURSTS ARE STILL POSSIBLE. LOCALIZED LOWERED VISIBILITIES IN HEAVY RAIN ARE LIKELY. SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE DETAILED INFORMATION. AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... JULY 21 2230 UTC (JULY 21 1530 MST) AMPLE MOISTURE AT ALL LEVELS WILL ALLOW FOR AN INCREASED THREAT OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION THIS WEEKEND AND THROUGH MUCH OF NEXT WEEK...SPREADING WESTWARD. SIGNIFICANT WETTING RAIN MAY ACCOMPANY SOME STORMS...ALONG WITH GUSTY OUTFLOW WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. THUNDERSTORM ACTIVITY IS EXPECTED TO BE GREATEST ACROSS FIRE WEATHER ZONE 133 AND EASTERN ZONE 132...BUT ISOLATED STORMS COULD PROPAGATE FARTHER WEST INTO SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA. DAYTIME HIGH TEMPERATURES WILL BE AT OR SLIGHTLY BELOW SEASONAL NORMALS. MINIMUM RH VALUES WILL DIP MAINLY INTO THE MID TWENTIES TO MID THIRTIES WITH GOOD OVERNIGHT RECOVERY REGION-WIDE. DUE TO INCREASED LOW-LEVEL MOISTURE...MAX RH VALUES APPROACHING 100 PERCENT WILL BE COMMON IN AREAS THAT EXPERIENCE SIGNIFICANT RAINFALL. NON-THUNDERSTORM WINDS WILL BE LIGHT IN THE MORNINGS...BUT BECOME GUSTY AT TIMES IN THE AFTERNOONS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX SHORT TERM...ELLIS LONG TERM...INIGUEZ AVIATION...AJ FIRE WX...ROGERS
Hazardous weather outlook, Jul 21, 5:03 AM MST, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 503 AM MST SAT JUL 21 2007 AZZ022>024-027-028-221200- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 503 AM MST SAT JUL 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA AND SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL SYSTEM WILL INTERACT WITH A MOIST AND UNSTABLE CURRENTLY OVER THE SOUTHERN HALF OF ARIZONA. THIS WILL CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP OVER ELEVATED LOCATIONS DURING THE EARLY AFTERNOON HOURS. THESE THUNDERSTORMS WILL THEN PROPAGATE TO THE WEST...INTO THE LOWER ELEVATIONS DURING THE EVENING AND NIGHT TIME HOURS. THE STRONGER STORMS WILL CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS IN EXCESS OF 50 MPH. HEAVY RAINFALL WILL ALSO BE POSSIBLE...WHICH MAY LEAD TO FLASH FLOODING IN ISOLATED LOCATIONS. SMALL HAIL WILL ALSO BE POSSIBLE AT ELEVATED LOCATIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY AS VERY MOIST AND UNSTABLE AIR REMAINS OVER ARIZONA. HEAVY RAINFALL WILL CONTINUE TO BE A CONCERN THROUGH THE WEEK...AS MOISTURE AMOUNTS REMAIN ABNORMALLY HIGH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-021-025-026-CAZ030>033-221120- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 503 AM MST SAT JUL 21 2007 /503 AM PDT SAT JUL 21 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS...MAINLY OVER SOUTHEAST ARIZONA...LATE TONIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE WINDS IN EXCESS OF 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ELEVATED CHANCES FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED NEXT WEEK...MAINLY MONDAY THROUGH FRIDAY...AS VERY MOIST AND UNSTABLE AIR REMAINS OVER SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA. HEAVY RAINFALL WILL BE A CONCERN THROUGH THE WEEK...AS MOISTURE AMOUNTS REMAIN ABNORMALLY HIGH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. INIGUEZ
In the hours before
Local storm report, Jul 21, 3:20 PM MST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
320 PM MST SAT JUL 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG PHOENIX 33.54N 112.07W
07/19/2007 MARICOPA AZ NEWSPAPER
*** 1 FATAL *** MAN ELETROCUTED BY FALLING POWER LINE.
42ND ST AND THOMAS
&&
MBRUCELocal storm report, Jul 21, 5:39 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
539 PM MST SAT JUL 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG SAN CARLOS 33.35N 110.46W
07/21/2007 GILA AZ LAW ENFORCEMENT
ROOFING MATERIALS BLOWN OFF SEVERAL HOMES. MOBILE HOME
WAS DAMAGED. WIND DAMAGE OCCURRED IN SMALL VILLAGE OF
WHITE ROCK...NEAR SAN CARLOS.
&&
DGThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:07 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 53 min |
| Jul 21, 7:43 PM MST | Flash Flood Warning | PSR | Pinal | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.